Etiology Falls Short
It is alarming that the authors have shortened the etiology in their article (1) in an unacceptable manner, and not only from an intensive care perspective. After all, osmotic myelinolysis and demyelination are much more frequently due to pharmacogenomics than to a singular consequence of alcohol abuse and/or liver transplantation (LTX). Therefore, in such a review, it is indispensable to include at least a summary of typical iatrogenic hyponatremia syndromes as well as the risk of syndrome of inappropriate antidiuretic hormone secretion (SIADH) as an adverse drug effect.
- Antidepressants (e.g. selective serotonin reuptake inhibitors [SSRI])
- Nonsteroidal anti-inflammatory drugs (NSAIDs)
- Proton pump inhibitors (PPI)
- Cardiac agents
- Anticonvulsants (including pregabalin)
- Ecstasy and other party drugs
An accurate medication history and high therapy vigilance are crucial for the course, especially as the pharmacogenomic adverse effects (e.g., paresis, signs of Parkinson’s, delirium) often overlap the respective primary complaint. Patients with reduced ability to cooperate in gerontology, intensive care, neurology, pediatrics, and psychiatry (4) are therefore particularly often and severely affected.
Dr. med. Burger Lichtenstein
|1.||Lambeck J, Hieber M, Dreßing A, Niesen WD: Central pontine myelinolysis and osmotic demyelination syndrome. Dtsch Arztebl Int 2019; 116: 600–6 VOLLTEXT|
|2.||Liamis G, Milionis H, Elisaf M: A review of drug-induced hyponatraemia. Am J Kidney Dis 2008; 52: 144–53 CrossRef MEDLINE|
|3.||Spasovski G, Vanholder R, Allolio B, et al: Clinical practice guideline on diagnosis and treatment of hyponatraemia. Nephrol Dial Transplant 2014; 29 (Suppl. 2): ii1–ii39 CrossRef MEDLINE|
|4.||Post B, van Gool W A, Tijssen MAJ: Transient parkinsonism in isolated extrapontine myelinolysis. Neurol Sci 2009, 30: 325–8 CrossRef MEDLINE PubMed Central|